DSpace
 

KNUSTSpace >
Theses / Dissertations >
College of Health Sciences >

Please use this identifier to cite or link to this item: http://hdl.handle.net/123456789/7453

Title: Review of adverse drug reaction reports at Komfo Anokye Teaching Hospital (Kath), Kumasi-Ghana.
Authors: Kumah B., Douglas
Issue Date: 11-Jul-2015
Abstract: BACKGROUND The Drug Information Unit of KATH since 2011 as part of its duties been collecting ADRs reported in the hospital and submits them to the Food and Drugs Authority. Reports received since then (2011) have not been scientifically evaluated to assess its usefulness to patient care in the hospital. The study sought to review ADRs reports collected by the Drug information unit over a period of two years. The objective was to ascertain the category of patients who experience ADRs from their medications, the type of ADRs experienced, the kind of medications that gave the ADR and the outcome of the ADR. METHODS A retrospective study was conducted. ADRs reports received from January 2012 to December 2013 were reviewed. A data collection tool was designed and used to extract information from all the completed Food and Drugs Authorithy Adverse Reaction Reporting Form. Micromedex, Martindale, and British National Formulary (September 2013) were used to verify whether the reported Adverse Reactions were known and documented in compendia. The data obtained was entered into SPSS version 19 and analysed. RESULTS One hundred and thirteen (113) ADR reports were reviewed, 76.1% (n=86) involved females and 23% (n=26) were males. Forty five point one percent (45.1%, n=51) of ADRs reported involved Middle age (40-59yrs) individuals, thirty two point seven percent (32.7%, n=37) involved the elderly (>/=60). ADRs reported involving young adults (20-39yrs) was 20.4% whilst reports involving adolescent (13-19yr) and child (0-12yrs) were 0.9% respectively. CNS reaction was the most frequently reported reactions (35.5%, n=39) followed by Dermatological reaction (15.9%, n=18) and then Gastro-Intestinal tract (GIT) reactions (9.7%, n=11). Antihypertensive medications, specifically Calcium Channel blockers gave most of the reactions. Headache was the highest reported ADR (38.6%, n=17). Nifedipine was the cause of 47.1% (n=8) of headache reported. Sixty seven point six percent (67.6%) recovered whist 13.9 % had not recovered as at the time the ADR was reported. The outcome for 18.5% of reported ADRs was not known. Ninety point three percent (90.3%, n=102) of the reported ADRs were already known and documented. Seven point one percent (7.1%, n=8) of the ADRs reported were not found to be documented in any of the reference sources used. Two point six percent (2.7 % n=3) of the reported ADRs involved treatment failure. Pharmacist reported 57.5% (n=65) of the ADRs whilst doctors reported 40.7% (n=46). Conclusion Middle age patients and females are more likely to experience ADRs with their medication. Over a third of the ADRs reported affected the central nervous system. ADRs were more common in antihypertensive medications, particularly Calcium v Channel blockers. Majority of patients who experienced ADRs recovered, and a greater percentage (90.3%) of reported ADRs were known and documented in the Compendia. The few ADRs found not documented in any of the reference sources used may be new reactions that post marketing surveillance is revealing.
Description: A thesis submitted to the Department of Clinical and Social Pharmcy, Kwame Nkrumah University of Science and Technology in partial fulfillment of the requirements for the degree of MASTER OF SCIENCE IN CLINICAL PHARMACY. 2015
URI: http://hdl.handle.net/123456789/7453
Appears in Collections:College of Health Sciences

Files in This Item:

File Description SizeFormat
Douglas Kumah B.pdf805.93 kBAdobe PDFView/Open

Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.

 

Valid XHTML 1.0! DSpace Software Copyright © 2002-2010  Duraspace - Feedback